Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Charleston, SC

August 19, 2020Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 19, 2020, 4:05 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2020, 4:05 PM EDT (20:05 UTC)
Expired
Aug 19, 2020, 5:00 PM EDT
In force
55 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:07 PM EDTHAIL 0.75Hanahan, SCMULTIPLE REPORTS OF HAIL DIME TO PENNY SIZE IN HANAHAN.
Aug 19, 4:07 PM EDTHAIL 1Hanahan, SCHANAHAN POLICE DEPARTMENT REPORTED LARGE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS52 KCHS 192005
SVRCHS
SCC015-019-192100-
/O.NEW.KCHS.SV.W.0063.200819T2005Z-200819T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
405 PM EDT Wed Aug 19 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...
  Berkeley County in southeastern South Carolina...

* Until 500 PM EDT.

* At 405 PM EDT, a severe thunderstorm was located over Hanahan,
  moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  North Charleston, Goose Creek, Hanahan, Naval Weapons Station
  Charleston, Ladson, Daniel Island, I-26/I-526 Interchange, West
  Ashley, Crowfield Plantation, Charleston Airport, College Park,
  Magnolia Gardens and Don Holt Bridge.

This warning includes...
 I-26 between mile markers 201 and 218.
 I-526 between mile markers 14 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3309 7992 3287 7989 3286 7993 3286 7995
      3285 7994 3284 7998 3284 8000 3282 8000
      3283 8001 3281 8005 3287 8010 3293 8008
      3303 8014
TIME...MOT...LOC 2005Z 163DEG 5KT 3294 8000 

HAIL...1.00IN
WIND...60MPH
 
$$

NED
3 follow-up statements
757 
WWUS52 KCHS 192024
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
424 PM EDT Wed Aug 19 2020

SCC015-019-192100-
/O.CON.KCHS.SV.W.0063.000000T0000Z-200819T2100Z/
Charleston SC-Berkeley SC-
424 PM EDT Wed Aug 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...

At 423 PM EDT, a severe thunderstorm was located over Goose Creek,
moving north at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
North Charleston, Goose Creek, Hanahan, Naval Weapons Station
Charleston, Ladson, I-26/I-526 Interchange, West Ashley, Daniel
Island, Crowfield Plantation, Charleston Airport, College Park,
Magnolia Gardens and Don Holt Bridge.

This warning includes...
 I-26 between mile markers 201 and 217.
 I-526 between mile markers 13 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3309 7992 3289 7989 3287 7996 3284 7998
      3284 8000 3282 8002 3281 8005 3287 8010
      3293 8008 3303 8014
TIME...MOT...LOC 2023Z 163DEG 5KT 3296 8001 

HAIL...1.00IN
WIND...60MPH
 
$$

NED
927 
WWUS52 KCHS 192045
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
445 PM EDT Wed Aug 19 2020

SCC015-019-192100-
/O.CON.KCHS.SV.W.0063.000000T0000Z-200819T2100Z/
Charleston SC-Berkeley SC-
445 PM EDT Wed Aug 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...

At 445 PM EDT, a severe thunderstorm was located over Magnolia
Gardens, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
North Charleston, Goose Creek, Hanahan, Naval Weapons Station
Charleston, Ladson, I-26/I-526 Interchange, West Ashley, Daniel
Island, Crowfield Plantation, Charleston Airport, College Park,
Magnolia Gardens and Don Holt Bridge.

This warning includes...
 I-26 between mile markers 201 and 217.
 I-526 between mile markers 13 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3309 7992 3289 7989 3287 7996 3284 7998
      3284 8000 3282 8002 3281 8005 3287 8010
      3293 8008 3303 8014
TIME...MOT...LOC 2045Z 178DEG 2KT 3285 8006 

HAIL...1.00IN
WIND...60MPH
 
$$

NED
441 
WWUS52 KCHS 192055
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
455 PM EDT Wed Aug 19 2020

SCC015-019-192105-
/O.EXP.KCHS.SV.W.0063.000000T0000Z-200819T2100Z/
Charleston SC-Berkeley SC-
455 PM EDT Wed Aug 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES WILL EXPIRE AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3309 7992 3289 7989 3287 7996 3284 7998
      3284 8000 3282 8002 3281 8005 3287 8010
      3293 8008 3303 8014
TIME...MOT...LOC 2055Z 163DEG 5KT 3286 8006 

$$

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:38 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 19, 3:38 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
338 PM EDT Wed Aug 19 2020

.SYNOPSIS...
A stationary front over the area will gradually weaken late
this week. High pressure is then expected to prevail early next
week as low pressure likely tracks into the eastern Gulf of
Mexico.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
This evening and tonight: Convection continues to be slow to
develop, almost completely confined to the Georgia coast at this
time. We still expect scattered thunderstorms along the sea
breeze over the next few hours. DCAPE values are quite modest,
generally less than 800 J/kg. So the overall severe threat is
quite low but we could still see a strong storm or two depending
on how mesoscale boundaries evolve and interact. Convection
should come to an end quickly around and just after sunset. The
rest of the overnight period appears to be a persistence
forecast. We will likely see convection develop over the coastal
waters late, with some potential for showers and storms to
impact portions of the coast. Rain chances increase from the
east across the waters late in the period, with 20- 30 percent
chances bleeding into land areas closer to sunrise. We have
trended low temperatures cooler and closer to last night, with
upper 60s possible well inland.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Moderate confidence this period. The area will remain between
troughing to the west and ridging to the east which will keep
abundant moisture and periodic upper-level forcing in place.
Combine these factors with mesoscale boundaries from the sea
breeze and convective outflows and the result will be higher
than normal rain chances, with most of the rain likely each
afternoon/evening. In general areas near the coast will see the
highest rain chances early in the day with inland areas seeing
the best chances later in the day as the sea breeze pushes
inland. Deep layer shear looks to be a bit stronger the next few
days which would support a greater risk for severe storms but
instability appears like it will remain limited so not expecting
widespread severe weather at this time. Temperatures should
remain near to slightly above normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The mid-level trough stretching from the OH Valley to the Lower
Mississippi Valley Saturday night will weaken and dissipate
through Sunday night. Meanwhile, high pressure in the Atlantic
will gradually shift towards the Southeast U.S. early next week.
At the surface, the stationary front over or just west of our
area will dissipate Saturday night, with Atlantic high pressure
approaching the coast early next week. Additionally, high
pressure is expected to develop over the Mid-Appalachians early
next week. Sea breeze convection will be possible each afternoon
and evening. Though, coverage should be near or just below
normal. The convection is forecasted to dissipate each night.
Temperatures will be near or slightly above normal.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Main concern is for thunderstorms through the evening. Coverage
of thunderstorms this afternoon looks to be less than
previously thought, so confidence in direct impacts has been
lowered. The forecast now features just a VCTS mention from
20-22z at both sites with no TEMPO group for restrictions.
Overnight, we could again see shower and thunderstorm
development near KCHS closer to sunrise. No significant fog or
stratus concerns and any shallow ground fog should remain inland
of the terminals.

Extended Aviation Outlook: Main concern is for periodic flight
restrictions from showers and thunderstorms, especially each
afternoon and evening.

&&

.MARINE...
Tonight: Quite conditions will generally prevail tonight with
speeds 10 knots or less and seas 2-3 feet. Thunderstorms are
expected to develop across the waters late tonight, similar to
the last few nights. Can't rule out a strong storm or two
capable of producing strong wind gusts.

Thursday through Monday: Moderate to high confidence this
period with no significant concerns. A stationary front will
remain inland before gradually weakening late this week. High
pressure is then likely to prevail early next week, although
will be watching for a low pressure system that could be near
south Florida by Monday. Mariners should be alert for the
potential for a few waterspouts along the land breeze each
morning through at least the weekend.

Rip Currents (extended): A slight increase in swell is expected
Friday and thus we have a moderate risk for rip currents for
the entire coast.

&&

.TIDES/COASTAL FLOODING...
For the evening high tide (just after 9 pm), tidal departures
are running several tenths of a foot lower than they were this
time yesterday. With that in mind, we have lowered the
Charleston Harbor tide forecast to 7.2 ft MLLW. A Coastal Flood
Advisory has been issued for the southeast South Carolina coast
from 7-11 pm.

Astronomical contributions from the new moon and perigee will
result in elevated tides (the Perigean Spring Tides) through the
week. At least minor coastal flooding and associated Coastal
Flood Advisories will be possible around the times of the
evening high tides through at least Thursday, and especially
along the South Carolina coast. If heavy rain coincides with
these elevated evening tides, significant flooding could develop
in some areas, especially in Downtown Charleston.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
     SCZ048>050.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...RJB
LONG TERM...MS
AVIATION...BSH/RJB
MARINE...BSH/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 19, 3:35 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
335 PM EDT Wed Aug 19 2020

SCZ048>050-201000-
Beaufort-Coastal Colleton-Charleston-
335 PM EDT Wed Aug 19 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Minor coastal flooding is likely during the
evening high tide Thursday and possibly even Friday. Coastal Flood
Advisories could be needed.

Rip Currents: A slight increase in swells is likely Friday which
could lead to an enhanced risk for rip currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-201000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
335 PM EDT Wed Aug 19 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ051-201000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
335 PM EDT Wed Aug 19 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rip Currents: A slight increase in swells is likely Friday which
could lead to an enhanced risk for rip currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 19, 3:31 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
331 PM EDT Wed Aug 19 2020

GAZ116-117-138>141-192000-
Inland McIntosh-Coastal Liberty-Inland Liberty-Inland Bryan-Coastal
McIntosh-Coastal Bryan-
331 PM EDT Wed Aug 19 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
MCINTOSH COUNTIES...

At 330 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Sunbury, or 13 miles south of Richmond Hill,
moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Jones, Midway, Riceboro, Halfmoon Landing, Harris Neck, Shellman
Bluff, Retreat and South Newport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3163 8154 3182 8134 3180 8131 3179 8131
      3179 8128 3176 8127 3175 8123 3172 8120
      3165 8125 3165 8127 3164 8126 3156 8132
TIME...MOT...LOC 1930Z 225DEG 12KT 3174 8133

NED
Special weather statement, Aug 19, 4:00 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
400 PM EDT Wed Aug 19 2020

SCZ044-045-050-052-192030-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
400 PM EDT Wed Aug 19 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...

At 400 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hanahan, moving north at 5 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, West Ashley, I-26/I-526 Interchange and Daniel
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3284 7990 3279 8004 3297 8016 3303 7995
TIME...MOT...LOC 2000Z 163DEG 5KT 3293 8001

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:55 AM EDTSpecial Marine WarningCHS95 min
Aug 19, 5:28 AM EDTSpecial Marine WarningCHS2 hr
Aug 19, 7:47 AM EDTSpecial Marine WarningCHS88 min
Aug 19, 3:29 PM EDTCoastal Flood AdvisoryCHS6 hr
Aug 19, 4:00 PM EDTSpecial Weather StatementCHSCharleston30 min
Aug 19, 6:37 PM EDTSpecial Weather StatementCHSBerkeley38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.